Alert archive / Hawaii / Wind Advisories in 2025

Wind Advisory 2, NWS Honolulu, HI

January 31, 2025Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 31, 2025, 2:28 PM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2025, 2:28 PM HST (00:28 UTC)
Expired
Feb 1, 2025, 2:31 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2025-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2025-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWHW70 PHFO 010028
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
228 PM HST Fri Jan 31 2025

HIZ022-011330-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-250201T0400Z/
/O.NEW.PHFO.WI.Y.0002.250201T0028Z-250202T0400Z/
Haleakala Summit-
228 PM HST Fri Jan 31 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 35 to 45 mph with gusts to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

&&

$$

HIZ028-011330-
/O.CON.PHFO.HW.W.0001.000000T0000Z-250201T1600Z/
Big Island Summits-
228 PM HST Fri Jan 31 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

JVC
1 follow-up statement
457 
WWHW70 PHFO 011231
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
231 AM HST Sat Feb 1 2025

HIZ028-011345-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-250201T1600Z/
Big Island Summits-
231 AM HST Sat Feb 1 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have lowered below warning thresholds.

$$

HIZ022-020245-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-250202T0400Z/
Haleakala Summit-
231 AM HST Sat Feb 1 2025

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

Pierce

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 9:37 AM HST, 4 hours 51 minutes earlier.

Area forecast discussion, Jan 31, 9:37 AM HST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
937 AM HST Fri Jan 31 2025

.SYNOPSIS...
Heavy rain and thunderstorms will continue over the Big Island
today and then taper off this evening into tonight. Fair trade
wind weather builds in for the weekend into next week.

&&

.DISCUSSION...

The warm sector over the islands is steadily narrowing as low
pressure lifts NE and away from the islands today. The rapidly
weakening surface cold front has advanced into Maui County where
little to indicators of its existence remain other than a subtle
shift in surface winds to westerly. The Big Island remains under the
influence of ongoing but gradually weakening moist isentropic
ascent, the same plume of moisture that brought heavy rain to Oahu
yesterday and Maui County overnight. Moisture transport and ascent
will steadily weaken through today as the cyclone pulls away. In the
meantime, the Flood Watch remains in effect for the Big Island and
the Winter Storm Warning remains in effect for the summits.
Prospects are dwindling as the low pulls away and expect any
higher end wind gusts to be convectively driven and highly
localized going forward. The High Wind Warning has therefore been
cancelled for the Big Island (excluding the summits).

Much drier air characterized by dewpoints in the 50s will settle
over Kauai today, Oahu this afternoon and tonight, and Maui on
Saturday as moderate post-frontal NW flow gradually transitions to
trades by Sunday. Stable, breezy trades then establish through the
first half of next week as progressive high pressure migrates
eastward across the Central Pacific Basin. Trades then weaken during
the latter half of the week in response to renewed mid-level
troughing.

&&

.AVIATION...

Widespread heavy showers with embedded thunderstorms associated
with a convergence band located over the Big Island. Expect
reduced visibility, mountain obscurations and low ceilings
through the day for the Big Island. Meanwhile, a cold front moving
over Kauai will bring some scattered showers across the smaller
islands today. Light west to northwest winds will fill in along
the cold front.

AIRMET Sierra and Tango is in effect for IFR conditions, sustained
surface winds 30 knots or greater and tempo moderate turbulence
below 10,000 feet over the entire Big Island. Light icing can also
be expected in clouds in layer 140-FL240.

For the other islands, AIRMET Sierra is posted for tempo mountain
obscurations above 2,000 feet for SW through N sections of Kauai
and Oahu. AIRMET Sierra is posted for tempo mountain obscurations
above 2,000 feet over entire islands of Molokai, Maui and Lanai.

No major changes to these AIRMET configurations expected today.

&&

.MARINE...

A cold front over the islands, associated with strong low (986 mb)
pressure passing to the N, will continue to move E through tonight
before stalling and dissipating near the Big Island Saturday.
Impactful weather, in the form of strong thunderstorms, wind gusts
near 50 kt, and zero visibility in areas of blinding rain will
affect waters around the Big Island through at least the morning
hours. Conditions should steadily improve during the afternoon
around the Big Island. A Small Craft Advisory remains in effect
for many zones due to a combination of swells producing seas of 10
feet or greater.

Moderate to locally strong fresh W to NW winds with improving
weather trends will spread from NW to SE over the chain over the
next 24 hours. Moderate to locally strong NE trade winds will
develop by Sunday as high pressure builds far NW of the islands.

As the long period N swell gradually fades today, a shorter- period
NW swell will build today and should push surf to advisory levels
along north facing shores. Locally generated wind waves out of the S
and W will gradually diminish through tomorrow. Another N swell will
arrive Sunday and peak Monday, producing high surf along N facing
shores. A couple moderate sized WNW swells are also expected, with a
smaller one this weekend, and a slightly larger one from Monday into
Wednesday.
&&

.FIRE WEATHER...
Critical fire conditions are not expected during the forecast
period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Niihau-Oahu
North Shore-Olomana-Maui Windward West-Kauai North-Kauai East-
Koolau Windward-Molokai Windward-Molokai North-Maui Central
Valley North-Windward Haleakala-Big Island East-Big Island North.

High Wind Warning until 6 PM HST this evening for Haleakala
Summit.

Flood Watch until 6 PM HST this evening for Kona-Kohala-Big
Island Interior-Big Island South-Big Island Southeast-Big Island
East-Big Island North.

High Wind Warning until 6 AM HST Saturday for Big Island Summits.

Winter Storm Warning until 6 AM HST Saturday for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...JVC
AVIATION...Foster
MARINE...Kino
FIRE WEATHER...JVC

In the hours before

Special weather statement, Jan 31, 9:38 AM HST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Honolulu HI
938 AM HST Fri Jan 31 2025

HIZ052-053-312015-
Big Island East HI-Big Island Southeast HI-
938 AM HST Fri Jan 31 2025

...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
1015 AM HST...

At 938 AM HST, Doppler radar was tracking a strong thunderstorm near
Pahoa, or 21 miles southeast of Hilo, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pahoa, Kapoho, Leilani Estates, Isaac Hale Beach Park, Nanawale
Estates, Hawaiian Beaches, and Kalapana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1950 15483 1948 15482 1940 15492 1948 15499
      1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 1938Z 235DEG 34KT 1946 15487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Almanza
Local storm report, Jan 31, 11:14 AM HST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
1114 AM HST Fri Jan 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     Tstm Wnd Dmg     Honokaa                 20.08N 155.47W
01/31/2025                   Hawaii             HI   Law Enforcement

            Kapuna Rd half mile E of Hwy 19 closed due
            to fallen tree.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 7:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.